Arkansas, 2009

Hail and Damaging Winds in Arkansas, June 12, 2009

June 12, 2009 · NWS TSA · 18 events in 6 counties and zones

Severe thunderstorms that began in eastern Oklahoma spread into northwest and west central Arkansas during the midday hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms that began in eastern Oklahoma spread into northwest and west central Arkansas during the midday hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 12, 7:09 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 12, 7:09 AM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
809 AM CDT FRI JUN 12 2009

.DISCUSSION...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 3 PM CDT.
ADJUSTED THE POPS SLIGHTLY AND ADDED THE POSSIBILITY OF SEVERE WORDING.
MOIST AND UNSTABLE AIR OVER EASTERN OKLAHOMA WILL CAUSE THE CONTINUATION
OF THE BOWING...LINEAR CONVECTIVE SYSTEM WHICH WILL BE ENTERING THE
NORTHWEST PORTION OF THE FORECAST AREA BY 9 AM. EXPECT A CONTINUATION TO
THE EAST WITH DEVELOPMENT ON THE SOUTH PORTION OF THE AREA TOWARDS
THE AREA OF BEST INSTABILITY. ALSO...FORWARD SPEED MAY INCREASE WITH
SHORTWAVE TO THE WEST CATCHING UP TO THE MCS AND GIVING IT A PUSH.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...15
LONG TERM....22
Hazardous weather outlook, Jun 12, 4:04 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 AM CDT FRI JUN 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 AM CDT FRI JUN 12 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
AN ONGOING MCS CONTINUES TO CHURN ACROSS SOUTH-CENTRAL KANSAS...
MOVING GENERALLY SOUTHEAST. CONDITIONS ACROSS NORTHEAST OKLAHOMA
WILL BE CONDUCIVE TO CONTINUATION OF THIS MCS AS IT ENTERS THE
AREA LATER THIS MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS FROM THIS ACTIVITY.

RE-INITIATION OF STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
THE REGION THIS AFTERNOON AND EVENING. A PERSISTENT FRONT REMAINS DRAPED
WEST TO EAST ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS. VERY
MOIST LOWER LEVELS... AND CONVERGENCE ALONG THE FRONT WILL CREATE
THE POSSIBILITY FOR CONVECTIVE ACTIVITY TO BREACH THE CAPPING
INVERSION WITH THE AID OF AFTERNOON HEATING. AGAIN... LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY THREATS WITH THIS ACTIVITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
WITH SYNOPTIC CONDITIONS SLOW TO EVOLVE... THUNDERSTORM CHANCES
WILL REMAIN IN THE FORECAST AT LEAST THROUGH THE WEEKEND. SEVERE
STORMS WILL BE POSSIBLE WITH ANY CONVECTION OCCURRING WITHIN THE REGION... AS
LOWER LEVELS REMAIN MOIST AND UNSTABLE. AFTERNOON HEATING WILL
ENHANCE THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT WITHIN THE AREA...
WHILE A STRONG LOW LEVEL JET WILL ENHANCE THE POSSIBILITY OF
OVERNIGHT SEVERE MCS ACTIVITY MOVING INTO THE AREA FROM THE NORTHWEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Jun 12, 9:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1055 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     TSTM WND DMG     1 E CLAREMORE           36.31N 95.60W
06/12/2009                   ROGERS             OK   STORM CHASER

            ESTIMATED 70 MPH WITH TREE LIMBS DOWN.

&&

KDJ
Local storm report, Jun 12, 10:11 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1111 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     PRYOR                   36.31N 95.32W
06/12/2009                   MAYES              OK   EMERGENCY MNGR

            *** 1 INJ *** A TREE WAS BLOWN DOWN BY STRONG

            THUNDERSTORM WIND GUSTS. IT INJURED A WOMAN WHEN IT FELL.

&&
Local storm report, Jun 12, 10:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1116 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HAIL             KEEFETON                35.60N 95.35W
06/12/2009  E0.88 INCH       MUSKOGEE           OK   EMERGENCY MNGR

&&

KDJ
Local storm report, Jun 12, 10:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1117 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HAIL             ENTERPRISE              35.23N 95.38W
06/12/2009  E1.75 INCH       HASKELL            OK   EMERGENCY MNGR

            GOLFBALL HAIL REPORTED FROM ENTERPRISE TO NEAR STIGLER

&&
Local storm report, Jun 12, 10:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1126 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     TSTM WND GST     TAHLEQUAH               35.92N 94.97W
06/12/2009  E60.00 MPH       CHEROKEE           OK   EMERGENCY MNGR

&&
Local storm report, Jun 12, 10:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1151 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             8 SW TAHLEQUAH          35.83N 95.07W
06/12/2009  E2.75 INCH       CHEROKEE           OK   TRAINED SPOTTER

&&

KDJ

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 12, 11:00 AM CST
Where
Washington County, 2 mi W of Fayetteville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.070, -94.206

A 60 mile an hour wind gust from a thunderstorm was reported by an emergency manager.

Thunderstorm Wind, Benton

When
June 12, 11:10 AM CST
Where
Benton County, Rogers
Measured
74 kt (85 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.330, -94.120

An 85 mile an hour wind gust was reported by the broadcast media.

Thunderstorm Wind, Benton

When
June 12, 11:12 AM CST
Where
Benton County, Bentonville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.370, -94.220

Thunderstorm winds estimated at 70 mph blew down trees.

Thunderstorm Wind, Sebastian

When
June 12, 11:20 AM CST
Where
Sebastian County, Greenwood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.220, -94.270

Thunderstorm winds estimated at 70 miles an hour blew down large trees.

Thunderstorm Wind, Benton

When
June 12, 11:22 AM CST
Where
Benton County, Rogers
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.330, -94.120

Thunderstorm winds estimated at 60 mph blew down large tree limbs.

Hail, Sebastian

When
June 12, 11:22 AM CST
Where
Sebastian County, 1 mi S of Ft Smith
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.365, -94.420

Thunderstorm Wind, Washington

When
June 12, 11:22 AM CST
Where
Washington County, 3 mi SW of Farmington
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.999, -94.288

Thunderstorm winds estimated at 70 mph blew down trees.

Thunderstorm Wind, Benton

When
June 12, 11:24 AM CST
Where
Benton County, Bella Vista
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.430, -94.230

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.

Hail, Sebastian

When
June 12, 11:25 AM CST
Where
Sebastian County, Hackett
Measured
4 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.180, -94.420

Thunderstorm Wind, Sebastian

When
June 12, 11:25 AM CST
Where
Sebastian County, 0.96 mi SSW of Buell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.287, -94.406

Thunderstorm winds uprooted several trees. Report relayed by NSSL through the SHAVE project.

Thunderstorm Wind, Crawford

When
June 12, 11:31 AM CST
Where
Crawford County, Van Buren
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.430, -94.350

A 60 mph thunderstorm wind gust was reported by a storm chaser.

Thunderstorm Wind, Sebastian

When
June 12, 11:33 AM CST
Where
Sebastian County, 4 mi S of Ft Smith
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.322, -94.420

Thunderstorm winds estimated at 80 miles an hour damaged a building.

Thunderstorm Wind, Sebastian

When
June 12, 11:44 AM CST
Where
Sebastian County, Ft Smith
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
35.380, -94.420

The automated observing equipment at the Fort Smith airport recorded a 67 mile an hour wind gust.

Thunderstorm Wind, Sebastian

When
June 12, 11:48 AM CST
Where
Sebastian County, Bloomer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.300, -94.150

A 60 mile an hour wind gust from a thunderstorm was reported by a trained spotter.

Thunderstorm Wind, Crawford

When
June 12, 11:53 AM CST
Where
Crawford County, Mulberry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.500, -94.050

A 60 mile an hour wind gust from a thunderstorm was reported by a trained spotter.

Thunderstorm Wind, Franklin

When
June 12, 12:03 PM CST
Where
Franklin County, Watalula
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
35.570, -93.820

Thunderstorm winds damaged chicken houses. Report relayed by NSSL through the SHAVE project.

Thunderstorm Wind, Franklin

When
June 12, 12:14 PM CST
Where
Franklin County, Ozark
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.500, -93.830

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.

Thunderstorm Wind, Madison

When
June 12, 12:20 PM CST
Where
Madison County, Kingston
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.050, -93.520

Thunderstorm winds estimated at 70 miles an hour blew down a few large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183161, 183164, 185937, 183166, 185940, 185946, 185950, 183168, 183170, 186124, 185954, 183174, 183177, 183179, 183180, 186137, 183181, 183182.